Melatonin is often prescribed to treat insomnia, but it can cause extreme discomfort in patients who take too much at once. Some of the most common signs of melatonin overdose can make it difficult to get through a typical day, as many people feel drowsy, weak, and disoriented when they take excessive amounts of this drug. They may also feel shaky and notice a headache, though they still might not be aware of the cause of these issues. Some people begin having psychotic thoughts and feeling depressed, which can be harmful in itself. Unfortunately, patients may not realize something is wrong until they experience a seizure or begin having liver problems.
Some of the main symptoms of a melatonin overdose are not typically alarming on their own, so some patients may not even be aware they have ingested too much of the drug. For example, drowsiness and weakness are common issues associated with an overdose, but some people might assume these are either regular drug side effects, or that they are just tired. Confusion often follows, making it difficult to get through the day normally. While these symptoms are not usually harmful by themselves, they can often be dangerous to experience while driving.
Other melatonin overdose symptoms can cause a change in behavior, as well. For instance, depression may set in, along with psychotic thoughts and actions. These issues may alter the thought process enough that most patients would not think to blame an overdose, which means that they may not get medical help right away. Additionally, headaches and body tremors may occur, and it might become difficult to see or speak normally. These issues may cause patients enough discomfort to take pain relievers, which is unfortunate since many drugs react negatively with melatonin, often making the issue worse.
Patients who do not seek medical help for such problems may finally decide to see a doctor after they have a seizure, at which time they will need to take additional medications to treat this unfortunate symptom. By this point, liver damage may have occurred, though many patients are not aware of this complication until they visit a medical professional. Therefore, many doctors search for additional melatonin overdose symptoms once they are aware of the patient's mistake. Their typical course of action is to allow the drug to leave the body on its own while treating the symptoms that have been caused by the melatonin overdose.